Discrete Mathematics & Theoretical Computer Science


Volume 6 n° 1 (2003), pp. 91-100

author:Charles Knessl
title:Numerical Studies of the Asymptotic Height Distribution in Binary Search Trees
keywords:asymptotics, height, binary search trees, numerical analysis
abstract:We study numerically a non-linear integral equation that arises in the study of binary search trees. If the tree is constructed from n elements, this integral equation describes the asymptotic (as n → ∞) distribution of the height of the tree. This supplements some asymptotic results we recently obtained for the tails of the distribution. The asymptotic height distribution is shown to be unimodal with highly asymmetric tails.

If your browser does not display the abstract correctly (because of the different mathematical symbols) you can look it up in the PostScript or PDF files.

reference: Charles Knessl (2003), Numerical Studies of the Asymptotic Height Distribution in Binary Search Trees, Discrete Mathematics and Theoretical Computer Science 6, pp. 91-100
bibtex:For a corresponding BibTeX entry, please consider our BibTeX-file.
ps.gz-source:dm060107.ps.gz (48 K)
ps-source:dm060107.ps (127 K)
pdf-source:dm060107.pdf (106 K)

The first source gives you the `gzipped' PostScript, the second the plain PostScript and the third the format for the Adobe accrobat reader. Depending on the installation of your web browser, at least one of these should (after some amount of time) pop up a window for you that shows the full article. If this is not the case, you should contact your system administrator to install your browser correctly.

Due to limitations of your local software, the two formats may show up differently on your screen. If eg you use xpdf to visualize pdf, some of the graphics in the file may not come across. On the other hand, pdf has a capacity of giving links to sections, bibliography and external references that will not appear with PostScript.

Automatically produced on Wed Aug 27 11:57:14 CEST 2003 by falk